Isoniazid is contraindicated in patients who develop severe hypersensitivity reactions, including drug-induced hepatitis; previous isoniazid-associated hepatic injury; severe adverse reactions to isoniazid such as drug fever, chills, arthritis; and acute liver disease of any etiology.
See the boxed warning.
All drugs should be stopped and an evaluation made at the first sign of a hypersensitivity reaction. If isoniazid therapy must be reinstituted, the drug should be given only after symptoms have cleared. The drug should be restarted in very small and gradually increasing doses and should be withdrawn immediately if there is any indication of recurrent hypersensitivity reaction.
Use of isoniazid should be carefully monitored in the following:
- Daily users of alcohol. Daily ingestion of alcohol may be associated with a higher incidence of + isoniazid hepatitis.
- Patients with active chronic liver disease or severe renal dysfunction.
- Age greater than 35.
- Concurrent use of any chronically administered medication.
- History of previous discontinuation of isoniazid.
- Existence of peripheral neuropathy or conditions predisposing to neuropathy.
- Injection drug use.
- Women belonging to minority groups, particularly in the postpartum period.
- HIV seropositive patients.
Because there is a higher frequency of isoniazid associated hepatitis among certain patient groups, including Age greater than 35, daily users of alcohol, chronic liver disease, injection drug use and women belonging to minority groups, particularly in the post-partum period, transaminase measurements should be obtained prior to starting and monthly during preventative therapy or more frequently as needed. If any of the values exceed three to five times the upper limit of normal, isoniazid should be temporarily discontinued and consideration given to restarting therapy.
Isoniazid should not be administered with food. Studies have shown that the bioavailability of isoniazid is reduced significantly when administered with food. Tyramine- and histamine-containing foods should be avoided in patients receiving isoniazid. Because isoniazid has some monoamine oxidase inhibiting activity, an interaction with tyramine-containing foods (cheese, red wine) may occur. Diamine oxidase may also be inhibited, causing exaggerated response (e.g., headache, sweating, palpitations, flushing, hypotension) to foods containing histamine (e.g., skipjack, tuna, other tropical fish).
A report of severe acetaminophen toxicity was reported in a patient receiving isoniazid. It is believed that the toxicity may have resulted from a previously unrecognized interaction between isoniazid and acetaminophen and a molecular basis for this interaction has been proposed. However, current evidence suggests that isoniazid does induce P-450IIE1, a mixed-function oxidase enzyme that appears to generate the toxic metabolites, in the liver. Furthermore it has been proposed that isoniazid resulted in induction of P-450IIE1 in the patient’s liver which, in turn, resulted in a greater proportion of the ingested acetaminophen being converted to the toxic metabolites. Studies have demonstrated that pretreatment with isoniazid potentiates acetaminophen hepatotoxicity in rats 1,2.
Isoniazid is known to slow the metabolism of carbamazepine and increase its serum levels. Carbamazepine levels should be determined prior to concurrent administration with isoniazid, signs and symptoms of carbamazepine toxicity should be monitored closely and appropriate dosage adjustment of the anticonvulsant should be made 3.
Potential interaction of ketoconazole and isoniazid may exist. When ketoconazole is given in combination with isoniazid and rifampin the AUC of ketoconazole is decreased by as much as 88 percent after 5 months of concurrent isoniazid and rifampin therapy 4.
Isoniazid may increase serum levels of phenytoin. To avoid phenytoin intoxication, appropriate adjustment of the anticonvulsant should be made 5,6.
A recent study has shown that concomitant administration of isoniazid and theophylline may cause elevated plasma levels of theophylline and in some instances a slight decrease in the elimination of isoniazid. Since the therapeutic range of theophylline is narrow, theophylline serum levels should be monitored closely and appropriate dosage adjustments of theophylline should be made 7.
A recent case study has shown a possible increase in the plasma level of valproate when co-administered with isoniazid. Plasma valproate concentration should be monitored when isoniazid and valproate are co-administered and appropriate dosage adjustments of valproate should be made 5.
Isoniazid has been shown to induce pulmonary tumors in a number of strains of mice. Isoniazid has not been shown to be carcinogenic in humans. (Note: a diagnosis of mesothelioma in a child with prenatal exposure to isoniazid and no other apparent risk factors has been reported). Isoniazid has been found to be weakly mutagenic in strains TA 100 and TA 1535 of Salmonella typhimurium (Ames assay) without metabolic activation.
Isoniazid has been shown to have an embryocidal effect in rats and rabbits when given orally during pregnancy. Isoniazid was not teratogenic in reproduction studies in mice, rats and rabbits. There are no adequate and well-controlled studies in pregnant women. Isoniazid should be used as a treatment for active tuberculosis during pregnancy because the benefit justifies the potential risk to the fetus. The benefit of preventive therapy also should be weighed against a possible risk to the fetus. Preventive therapy generally should be started after delivery to prevent putting the fetus at risk of exposure; the low levels of isoniazid in breast milk do not threaten the neonate. Since isoniazid is known to cross the placental barrier, neonates of isoniazid treated mothers should be carefully observed for any evidence of adverse effects.
Since isoniazid is known to cross the placental barrier, neonates of isoniazid-treated mothers should be carefully observed for any evidence of adverse effects.
The small concentrations of isoniazid in breast milk do not produce toxicity in the nursing newborn; therefore, breast feeding should not be discouraged. However, because levels of isoniazid are so low in breast milk, they cannot be relied upon for prophylaxis or therapy of nursing infants.
The most frequent reactions are those affecting the nervous system and the liver.
Peripheral neuropathy is the most common toxic effect. It is dose-related, occurs most often in the malnourished and in those predisposed to neuritis (e.g., alcoholics and diabetics) and is usually preceded by paresthesias of the feet and hands. The incidence is higher in “slow inactivators”.
Other neurotoxic effects, which are uncommon with conventional doses, are convulsions, toxic encephalopathy, optic neuritis and atrophy, memory impairment and toxic psychosis.
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.